Alabama, 2006

Lightning Strike in Alabama, July 30, 2006

July 30, 2006 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 2:27 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 30, 2:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SUN JUL 30 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
THE WATER VAPOR IMAGERY SHOWS THE SHORT WAVE MOVING SOUTHWARD ALONG
THE AL...GA LINE. EXPECT IT TO MOVE WEST AND NORTH OVERNIGHT AND
TOMORROW. WILL GO WITH CHANCE POPS TONIGHT FOR MOST LOCATIONS
EXCEPT FOR SLIGHT CHANCE FOR THE NORTHEAST. WILL GO CLOSE TO MAV
POPS FOR TOMORROW OR SLIGHTLY ABOVE...WITH LIKELY POPS SW TO
SLIGHT CHANCE NE. HIGHEST POPS CLOSEST TO THE UPPER LEVEL SUPPORT.

AFTER THIS SHORT WAVE MOVES AWAY FROM CENTRAL ALABAMA EXPECT TO BE
BACK TO A NORMAL DIURNAL SUMMERTIME PATTERN FOR TUESDAY THROUGH
WEDNESDAY NIGHT. CHANCE POPS DAYTIME TO SLIGHT CHANCE FOR THE
EVENING HOURS.

AS FAR AS TEMPERATURES ARE CONCERNED...WILL GO CLOSER TO THE
WARMER MET GUIDANCE AND EVEN ABOVE FOR THE LOWS IN THE
METROPOLITAN AREAS.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
DON/T SEE ANY REAL BIG CHANGES OR ADJUSTMENTS NEEDED. WILL
CONTINUE WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. AS
FAR A TEMPERATURES ARE CONCERNED AFTERNOON HIGHS WILL BE IN THE
MIDDLE 90S WITH OVERNIGHT LOWS IN THE LOWER 70S.  THE MEX GUIDANCE
IS VERY CLOSE TO CURRENT THINKING. THE TROPICAL FEATURES FROM THE
PAST TWO DAYS ARE NOT REALLY SHOWING UP. THE DGEX AND GFS SHOWS
SOME SORT OF SYSTEM BUT NOW IT IS IN THE EASTERN GULF OF MEXICO
ALONG CENTRAL FLORIDA. STILL VERY UNCERTAIN...BUT POSSIBLE. WILL
CONTINUE TO WATCH THIS AREA CLOSELY.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

FIRST SIX HOURS OR SO OF THIS TAF CYCLE ARE LARGELY BASED ON RADAR
TRENDS...AND ALSO WHAT HAS BEEN THE NORM OVER THE LAST FEW DAYS.
INCLUDED THUNDERSTORMS...EITHER PREVAILING OR TEMPO AT EVERY TAF
SITE.  OF COURSE IFR CONDITIONS WILL OCCUR WHERE THUNDERSTORMS ARE
PRESENT...BUT OTHERWISE MVFR AND VFR CONDITIONS WILL DOMINATE.

CLOUD BASES SHOULD BE AROUND 3000 FEET AS THE CUMULUS FIELD
CONTINUES TO DEVELOP THIS AFTERNOON.  STORM HEIGHTS WILL AVERAGE
AROUND 30000 FEET BUT THE STRONGER STORMS MAY APPROACH 45000.

OVERNIGHT...RAIN AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET.  PATCHY FOG LOOKS LIKE A GOOD BET ONCE AGAIN.  VISIBILITY
WILL LIKELY DROP TO BETWEEN 3 AND 5 MILES AREA WIDE BETWEEN 09 AND
13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  94  71  93 /  20  20  20  30
ANNISTON    72  94  73  93 /  20  20  20  30
BIRMINGHAM  74  95  75  94 /  30  30  20  30
TUSCALOOSA  73  96  74  96 /  40  40  20  30
CALERA      73  95  74  95 /  30  30  20  30
AUBURN      71  95  72  94 /  30  30  20  30
MONTGOMERY  73  94  74  95 /  40  40  20  30
TROY        72  95  73  94 /  40  50  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/12
Hazardous weather outlook, Jul 30, 1:15 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN JUL 30 2006

ALZ011>015-017>050-311900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON HOURS ACROSS MUCH OF CENTRAL ALABAMA ON SUNDAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 45 MPH...
LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.  AREAS ALONG AND
WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 LOOK TO BE THE
MOST FAVORABLE LOCATIONS FOR STRONG STORMS.  COVERAGE AND INTENSITY
OF THESE STORMS SHOULD DECREASE AFTER SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 30, 12:39 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUL 30 2006

ALZ040-301900-
DALLAS-
139 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 200 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TYLER...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER THROUGH 200 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 30, 2:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT SUN JUL 30 2006

ALZ015-023-024-302030-
JEFFERSON-TUSCALOOSA-WALKER-
306 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA...JEFFERSON AND
WALKER COUNTIES UNTIL 330 PM CDT...

...WINDS 35 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 17 MILES SOUTH OF TUTWILER. THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 30, 2:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SUN JUL 30 2006

ALZ022-302100-
PICKENS-
325 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 400
PM CDT...

...WINDS 35 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF CARROLLTON...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...
ETHELSVILLE...PALMETTO...HARPERS MILL...GORDO...PICKENSVILLE...
MEMPHIS AND MCMULLEN THROUGH 400 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. WAIT
AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

JONES/90

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
July 30, 2:30 PM CST
Where
Tuscaloosa County, Tuscaloosa
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Several lightning strikes occurred across the city of Tuscaloosa, knocking down a few trees and causing a few fires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522694.